Alert archive / Michigan / Snow Advisories in 2008
Snow Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this snow advisory at Jan 31, 2008, 3:44 AM EST for 15 counties in Michigan. It took effect at Jan 31, 2008, 4:05 PM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2008, 3:44 AM EST (08:44 UTC)
- In effect from
- Jan 31, 2008, 4:05 PM EST
- Expired
- Feb 1, 2008, 7:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 49 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KAPX 310844 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 344 AM EST THU JAN 31 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TAKE A TRACK FROM THE MID MISSISSIPPI VALLEY TONIGHT INTO THE LOWER GREAT LAKES FRIDAY...SPREADING SNOW OVER THE REGION LATE TONIGHT THROUGH FRIDAY AFTERNOON. MIZ008-310945- /O.CAN.KAPX.SB.Y.0003.000000T0000Z-080131T1000Z/ CHIPPEWA- INCLUDING THE CITY OF...SAULT STE. MARIE 344 AM EST THU JAN 31 2008 ...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW AND BLOWING SNOW ADVISORY. WINDS WILL CONTINUE TO DIMINISH FOR THE REMAINDER OF THE MORNING HOURS...WITH BLOWING SNOW ON THE DECLINE. IN ADDITION...LAKE EFFECT SNOW SHOWERS WILL RAPIDLY DIMINISH THROUGH SUNRISE. $$ MIZ030-035-036-041-042-312300- /O.UPG.KAPX.WS.A.0005.080201T0500Z-080202T0000Z/ /O.NEW.KAPX.SN.Y.0004.080201T0500Z-080202T0000Z/ ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...HARRISVILLE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 344 AM EST THU JAN 31 2008 ...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW WILL OVERSPREAD THE REGION TONIGHT...BECOMING MODERATE TO HEAVY AT TIMES INTO FRIDAY AFTERNOON. WIDESPREAD SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS NEAR THE LAKE HURON SHORELINE. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL BE COMMON ON FRIDAY...PRODUCING LOCALIZED BLOWING AND DRIFTING OF THE SNOW. SOME UNCERTAINTY REMAINS WITH THE EXACT TRACK OF THIS STORM SYSTEM...AND IT IS POSSIBLE THAT SLIGHTLY HIGHER AMOUNTS MAY OCCUR. SHOULD THIS APPEAR LIKELY...WARNINGS MAY BE NEEDED LATER TODAY. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ LAWRENCE
6 follow-up statements
000 WWUS43 KAPX 312105 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EST THU JAN 31 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TAKE A TRACK FROM THE MID MISSISSIPPI VALLEY TONIGHT INTO THE LOWER GREAT LAKES FRIDAY...SPREADING SNOW OVER THE REGION LATE TONIGHT THROUGH FRIDAY AFTERNOON. MIZ024-029-034-011115- /O.EXA.KAPX.SN.Y.0004.080201T0500Z-080202T0000Z/ ALPENA-OSCODA-ROSCOMMON- INCLUDING THE CITIES OF...ALPENA...MIO...HOUGHTON LAKE 405 PM EST THU JAN 31 2008 ...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY. SNOW WILL OVERSPREAD THE REGION TONIGHT...BECOMING MODERATE TO HEAVY AT TIMES INTO FRIDAY AFTERNOON. WIDESPREAD SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS NEAR THE LAKE HURON SHORELINE. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL BE COMMON ON FRIDAY... PRODUCING LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MIZ030-035-036-041-042-011115- /O.CON.KAPX.SN.Y.0004.080201T0500Z-080202T0000Z/ ALCONA-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...HARRISVILLE...WEST BRANCH... TAWAS CITY...GLADWIN...STANDISH 405 PM EST THU JAN 31 2008 ...SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY... A SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST FRIDAY. SNOW WILL OVERSPREAD THE REGION TONIGHT...BECOMING MODERATE TO HEAVY AT TIMES INTO FRIDAY AFTERNOON. WIDESPREAD SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS NEAR THE LAKE HURON SHORELINE. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL BE COMMON ON FRIDAY... PRODUCING LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ LUTZ
000 WWUS43 KAPX 010313 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1013 PM EST THU JAN 31 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TAKE A TRACK FROM THE MID MISSISSIPPI VALLEY TONIGHT INTO THE EASTERN GREAT LAKES FRIDAY...SPREADING SNOW OVER THE REGION LATE TONIGHT THROUGH FRIDAY AFTERNOON. MIZ024-029-030-034>036-041-042-011100- /O.CON.KAPX.SN.Y.0004.080201T0500Z-080202T0000Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1013 PM EST THU JAN 31 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY. LIGHT SNOW WILL OVERSPREAD THE REGION TONIGHT...BECOMING MODERATE TO PERHAPS HEAVY AT TIMES ON FRIDAY. WIDESPREAD SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE FRIDAY AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS NEAR THE LAKE HURON SHORELINE. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL BE COMMON ON FRIDAY... PRODUCING LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ JZ
000 WWUS43 KAPX 010833 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 333 AM EST FRI FEB 1 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TRACK NORTHEAST FROM THE OHIO VALLEY THIS MORNING TO FAR SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. MIZ024-029-030-034>036-041-042-012245- /O.CON.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 333 AM EST FRI FEB 1 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. TOTAL SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE THIS AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS NEAR THE LAKE HURON SHORELINE. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL PRODUCE LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MR
000 WWUS43 KAPX 011144 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 644 AM EST FRI FEB 1 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TRACK NORTHEAST FROM THE OHIO VALLEY THIS MORNING TO FAR SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. MIZ018-022-023-027-028-032-033-020000- /O.EXA.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ PRESQUE ISLE-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-WEXFORD- MISSAUKEE- INCLUDING THE CITIES OF...ROGERS CITY...GAYLORD...ATLANTA... KALKASKA...GRAYLING...CADILLAC...LAKE CITY 644 AM EST FRI FEB 1 2008 ...SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. TOTAL SNOW ACCUMULATION OF 3 TO 5 INCHES IS EXPECTED THROUGH LATE THIS AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL PRODUCE LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MIZ024-029-030-034>036-041-042-020000- /O.CON.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 644 AM EST FRI FEB 1 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. TOTAL SNOW ACCUMULATION OF 4 TO 6 INCHES IS EXPECTED THROUGH LATE THIS AFTERNOON...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15 TO 20 MPH WILL PRODUCE LOCALIZED BLOWING AND DRIFTING OF THE SNOW. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ MR
000 WWUS43 KAPX 011615 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EST FRI FEB 1 2008 ...MORE SNOW ON THE WAY... .LOW PRESSURE WILL TRACK NORTHEAST FROM THE OHIO VALLEY THIS MORNING TO FAR SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. SNOW WILL CONTINUE TO FALL ACROSS THE ADVISORY AREA THROUGHOUT THE DAY. MIZ018-022>024-027>030-032>036-041-042-012300- /O.CON.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ PRESQUE ISLE-OTSEGO-MONTMORENCY-ALPENA-KALKASKA-CRAWFORD-OSCODA- ALCONA-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...GAYLORD...ATLANTA... ALPENA...KALKASKA...GRAYLING...MIO...HARRISVILLE...CADILLAC... LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN... STANDISH 1115 AM EST FRI FEB 1 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. PERIODS OF SNOW WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS THE ADVISORY AREA...WITH SNOWFALL DECREASING IN COVERAGE AND INTENSITY DURING THE MID AND LATE AFTERNOON HOURS. TOTAL DAYTIME SNOW ACCUMULATION ACROSS THE ADVISORY AREA WILL RANGE FROM 1 TO 3 INCHES WEST OF I-75 AND NORTH OF M-55...AND FROM 2 TO AS MUCH AS 5 INCHES EAST OF I-75. GUSTY EAST WINDS OFF LAKE HURON WILL RESULT IN BLOWING AND DRIFTING SNOW ALONG THE US-23 CORRIDOR. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ JPB
000 WWUS43 KAPX 012102 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 402 PM EST FRI FEB 1 2008 MIZ022-027-028-032-033-012215- /O.CAN.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ OTSEGO-KALKASKA-CRAWFORD-WEXFORD-MISSAUKEE- INCLUDING THE CITIES OF...GAYLORD...KALKASKA...GRAYLING... CADILLAC...LAKE CITY 402 PM EST FRI FEB 1 2008 ...SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW ADVISORY. $$ MIZ018-023-024-029-030-034>036-041-042-020000- /O.CON.KAPX.SN.Y.0004.000000T0000Z-080202T0000Z/ PRESQUE ISLE-MONTMORENCY-ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA...ALPENA...MIO... HARRISVILLE...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY... GLADWIN...STANDISH 402 PM EST FRI FEB 1 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING. PERIODS OF SNOW WILL COME TO AN END BY EARLY EVENING ACROSS THE ADVISORY AREA...BUT MAY ACCUMULATE ANOTHER INCH OR TWO BETWEEN 4 PM AND 7 PM BEFORE WINDING DOWN. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ JPB
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Jan 30, 11:36 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, Jan 30, 11:36 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1136 PM EST WED JAN 30 2008
.AVIATION...DIMINISHING LIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE
TO IMPACT PRIMARILY THE TVC TERMINAL SITE OVERNIGHT WITH CONDITIONS
TEETERING BETWEEN MVFR AND VFR. SCT-BKN MVFR CIGS EXPECTED AT
PLN/APN. ON THURSDAY...WINDS BACKING TO SW AND INCREASING MOISTURE
MAY AGAIN BRING A PERIOD OF MVFR SNOW SHOWERS TO PLN/TVC.
ADAM
&&
ADAM
&&
.UPDATE...03Z SFC ANALYSIS REVEALING STORM SYSTEM CONTINUING TO PULL
AWAY FROM THE REGION THIS EVENING...NOW LIFTING UP THROUGH THE
HUDSON BAY AREA. ELONGATED EXPANSE OF HIGH PRESSURE AND ASSOCIATED
WEDGE OF DRY AIR STRETCHES FROM SOUTH-CENTRAL CANADA DOWN INTO THE
OHIO VALLEY...BUILDING EASTWARD INTO THE GREAT LAKES. HOWEVER...WITH
THE VERY COLD AIRMASS OVER THE REGION...LIGHT LAKE EFFECT SNOW
SHOWERS AND LOWERED VSBYS DUE TO THE GUSTY WINDS PERSIST IN THE
SNOWBELTS THIS EVENING. FORECAST ISSUES OVERNIGHT REVOLVE AROUND
ONGOING WINTER WEATHER HEADLINES.
SFC HIGH PRESSURE/WEAKENING PRESSURE GRADIENT WILL CONTINUE TO NUDGE
INTO THE REGION OVERNIGHT...ALLOWING WINDS/GUSTINESS TO FURTHER
SUBSIDE. STILL SOME LOWER VSBYS OUT THERE...RANGING FROM 1 TO 2
MILES WHERE THE SNOW SHOWERS RESIDE. BUT ALL IN ALL...LOOKS LIKE THE
WORST OF THE CONDITIONS HAVE ENDED...AND PLAN ON CANCELING ADVISORY
IN NW LOWER MICHIGAN AROUND 11 PM. MEANWHILE...STILL SOME HEFTIER
LAKE EFFECT BANDS COMING OFF LAKE SUPERIOR INTO NRN CHIPPEWA COUNTY.
AND WITH GUSTINESS HANGING ON ACROSS THAT AREA LONGEST...WILL KEEP
ADVISORY INTACT FOR CHIPPEWA COUNTY THROUGH THE NIGHT.
ADAM
&&
.DISCUSSION...ISSUED AT 349 PM.
SHORT TERM (TONIGHT)...18Z SURFACE ANALYSIS SHOWS 973MB LOW ALONG
SOUTHEAST SHORE OF JAMES BAY...EXTENSIVE RIDGE AXIS ASSOCIATED WITH
THE COLD AIR PLUNGE EXTENDS FROM CENTRAL CANADA...SOUTHEAST ACROSS
THE NORTHERN HIGH PLAINS AND DOWN TO THE GULF COAST STATES. AS THE
SYSTEM THAT BROUGHT TODAYS BLIZZARD CONDITIONS CONTINUES TO LIFT
NORTHEAST OVERNIGHT...THE SURFACE RIDGE WILL SLIDE IN TO TAKE ITS
PLACE.
FIRST CONCERN FOR TONIGHT DEALS WITH THE WINDS. WEAKENING PRESSURE
GRADIENT WILL ALLOW WINDS TO SLACK OFF AS THE EVENING PROGRESSES.
WILL CONTINUE TO SEE WIND GUSTS IN THE 30-40 MPH AT THE ONSET OF THE
FORECAST PERIOD...BUT GUSTINESS SHOULD SUBSIDE OVERNIGHT.
SECOND ISSUE IS ONGOING MULTIPLE BAND LES. OFF LAKE SUPERIOR...
BANDS HAVE BEEN NARROW BUT WELL DEFINED...BUT ALSO HAVE BEEN
TRANSLATING NORTHWARD WITH TIME AS LOW LEVEL WINDS BACK A BIT MORE
WESTERLY. IN GENERAL...LOW LEVEL FLOW FORECAST TO HOLD AROUND
280-290 DEGREES OR SO THROUGH THE NIGHT...WHICH TARGETS NORTHERN
CHIPPEWA COUNTY FOR GREATEST SNOW SHOWER THREAT. INVERSION HEIGHTS
HOVER AROUND 800-850MB (FORECAST LAKE INDUCED CAPE ABOVE 700 J/KG
THIS EVENING)...DROPPING LATE AS DRIER AIR SWEEPS ACROSS LAKE
SUPERIOR. BUT THERE IS A WINDOW THIS EVENING WHERE SNOWFALL
INTENSITY COULD BE PRETTY GOOD. COLD 850 TEMPERATURES (AROUND -25C)
WILL LIMIT FLAKE SIZE AND WILL PROBABLY BE THE MAIN FACTOR IN
KEEPING ACCUMULATIONS FROM GETTING OUT OF HAND. BUT THINK SEVERAL
INCHES OF SNOW IN THE VICINITY OF WHITEFISH BAY IS PROBABLE THIS
EVENING. OFF LAKE MICHIGAN...WESTERLY BANDS WILL PERSIST OVERNIGHT
AS LOW LEVEL FLOW REMAINS AROUND 270 DEGREES. DRIER AIR IS WORKING
ACROSS THE LAKE...AND COLD 850MB TEMPERATURES LIMITING SNOWFLAKE
SIZE. HOWEVER...LOW LEVEL THERMAL TROUGHS FORECAST TO SWING THROUGH
THE AREA THIS EVENING...WITH 850MB TEMPERATURES ACTUALLY WARMING
ABOVE -20C OVERNIGHT. OF COURSE...WITH THAT COMES A DECREASE IN
INSTABILITY (AIDED BY INVERSION HEIGHTS FALLING TO OR BELOW 900MB).
SO THINKING ADDITIONAL ACCUMULATIONS WILL BE ON THE LIGHT SIDE
TONIGHT...IMPACTING AREAS NORTH OF M-72. JUST A COUPLE OF INCHES
FOR THE MOST PART WITH SOME LOCALLY HIGHER AMOUNTS. BLOWING AND
DRIFTING STILL A PROBLEM AT MID AFTERNOON IN AREAS IMPACTED BY LAKE
SNOWS...WITH VISIBILITIES ACROSS THE TIP OF THE MITT AND AROUND THE
SOO STILL RUNNING AT OR BELOW ONE HALF MILE. WOULD LIKE TO LET
CURRENT HEADLINES EXPIRE AT ZONE ISSUANCE AS WE PUT THIS EVENT TO
BED AND GET READY FOR THE NEXT ONE (WHICH MY LONG TERM COHORT WILL
EXPLAIN MORE ABOUT BELOW)...BUT AM RELUCTANT TO NOT CARRY HEADLINES
SINCE TRAVEL CONDITIONS ARE STILL RATHER POOR. SO WILL PUT UP A
SNOW/BLOWING SNOW ADVISORY FOR CHIPPEWA/EMMET/CHEBOYGAN/CHARLEVOIX/
ANTRIM/OTSEGO COUNTIES. WILL RUN THE ADVISORY THROUGH TONIGHT...
THOUGH MAY BE ABLE TO DROP THIS BY MIDNIGHT.
LAST CONCERN IS WIND CHILLS...WHICH HAVE BEEN RUNNING IN THE 10
BELOW TO 20 BELOW ZERO RANGE...HAD BEEN COLDER EARLIER TODAY BUT
HAVE IMPROVED A BIT. WILL PROBABLY BE MARGINAL FOR AN ADVISORY
THROUGH THE EVENING SO WILL HOLD OFF FOR NOW.
JPB
LONG TERM ISSUES...THURSDAY...HIGH PRESSURE WILL BE IN CONTROL TO
START OUT THE DAY WHILE THE SHALLOW ARCTIC AIRMASS WILL BE ON THE
RETREAT. ENOUGH SHALLOW COLD AIR LOOKS TO BE PRESENT (DELTA T/S
AROUND 20C) TO KEEP A CHANCE OF SNOW GOING DURING THE MORNING FOR
THE WESTERLY SNOW BELT AREAS EVEN THOUGH DRY AIR (35-45PCT) WILL
BE PRESENT ABOVE THE INVERSION LOCATED AT AROUND 900MB. ANY LES
(LAKE EFFECT SNOW) BANDS PRESENT SHOULD DIMINISH AS THE MORNING
WEARS ON SINCE DELTA T/S DIMINISH TO THE MID TEENS BY MIDDAY. LOW
LEVEL WINDS LIGHTEN AND TURN SW DURING THE AFTERNOON...SHIFTING
ANY LES BANDS NORTH OF WHITEFISH POINT...BUT SHRINKING INSTABILITY
FROM THE MID TO LOW TEENS WILL END LES ACROSS NORTHERN LOWER.
HOWEVER...MID AND HIGH CLOUDS WILL BE ON THE INCREASE DURING THE
AFTERNOON AS MOISTURE STREAMS NE TOWARDS THE GREAT LAKES AHEAD OF
A DEVELOPING SHORTWAVE OVER THE CENTRAL PLAINS. BECAUSE OF
THIS...NOT MUCH SUNSHINE WILL BE HAD...AND WILL LOWER HIGHS A BIT
GIVEN A SHALLOW ARCTIC AIRMASS WILL STILL BE IN PLACE MOST OF THE
DAY.
THURSDAY NIGHT AND FRIDAY...MODEL SUITE CONTINUES TO BE IN EXCELLENT
AGREEMENT WITH THE TRACK OF THE NEXT WINTER STORM TO TRACK ACROSS
THE MIDWEST INTO THE GREAT LAKES. POTENT SHORTWAVE THURSDAY EVENING
OVER THE SOUTH-CENTRAL PLAINS WILL BECOME NEGATIVELY TILTED AND
CLOSE OFF AS IT LIFTS TOWARDS LAKE ERIE BY FRIDAY EVENING. THE
ASSOCIATED SURFACE LOW WILL DEEPEN IN RESPONSE TO INCREASED
DIFLUENCE ALOFT AS IT MOVES FROM THE LOWER MISSISSIPPI RIVER VALLEY
TO NY STATE OVER THIS TIME PERIOD. MODEST ISENTROPIC LIFT AHEAD OF
THE SYSTEM WILL SPREAD FROM NORTH TO SOUTH ACROSS THE FORECAST AREA
LATE THURSDAY EVENING INTO THE OVERNIGHT WHILE THE QG-FORCING/
DEFORMATION SPREADS ACROSS THE SOUTHEAST CWA ON FRIDAY. FORECAST
SOUNDINGS INDICATE A DECENT SURGE OF LIFT OCCURS WITH THE INITIAL
BLAST OF ISENTROPIC ASCENT ON THE 285-295K PRESSURE SURFACES LATE
THURSDAY EVENING OVER THE SE CWA WITH SOME OF THIS LIFT OCCURRING
WITHIN THE DENDRITIC GROWTH ZONE. SOME E/NE FLOW LAKE ENHANCEMENT
IS ALSO POSSIBLE OFF LAKE HURON WITH DELTA T/S INCREASING FROM
AROUND 10C THURSDAY NIGHT TO 12C ON FRIDAY WHEN COLDER AIR WRAPS
AROUND THE 850MB LOW CENTER. THE HIGHEST ACCUMULATIONS THEREFORE
LOOK TO OCCUR OVER THE SE CWA WHERE MODELS INDICATE AROUND 0.3
INCHES OF LIQUID PRECIP WILL OCCUR. GIVEN SNOWFALL RATIOS AROUND
15:1...AND POTENTIAL FOR LAKE ENHANCEMENT...BELIEVE 4 TO 7 INCHES
COULD FALL OVER GLADWIN/ARENAC/OGEMAW/IOSCO/ALCONA COUNTIES.
AMOUNTS WILL TRAIL OFF NE FROM THIS AREA TO 1 TO 4 ACROSS THE
REMAINDER OF NORTHERN LOWER...AND UP TO A COUPLE INCHES ACROSS FAR
EASTERN UPPER NEAR DRUMMOND ISLAND.
FRIDAY NIGHT...SURFACE LOW DEPARTS TO THE EAST AND WEAK SURFACE
RIDGING MOVES IN. WINDS WILL SLACKEN WITH THE INCOMING SURFACE
RIDGE WHILE 850MB TEMPS MODERATE ONCE AGAIN SO LAKE EFFECT PRECIP
SHOULD NOT BE A CONCERN. NOT SURE HOW MUCH CLEARING WILL BE PRESENT
BY LATE EVENING/EARLY OVERNIGHT...WITH PERHAPS SOME LOW CLOUDS
HANGING AROUND DURING THE EVENING...THEN MID/HIGH CLOUDS RETURN
AHEAD OF THE NEXT ALBEIT WEAKER SHORTWAVE. WILL LEAVE A LOW CHANCE
OF SNOW IN THERE FOR THE EARLY EVENING HOURS...BEFORE DRY CONDITIONS
RETURN FOR THE REST OF THE NIGHT.
SATURDAY THRU WEDNESDAY...MODELS ARE IN REASONABLE AGREEMENT THROUGH
MONDAY OR SO...BEFORE DIFFERENCES ARISE IN THE DETAILS WITH THE
EASTWARD MOVEMENT OF THE MEAN WESTERN NOAM TROUGH INTO THE GREAT
PLAINS AND EVENTUALLY THE GREAT LAKES. TOOK A BLEND OF THE 06Z
GFS/00Z ECMWF THROUGH SUNDAY BEFORE TRENDING MORE TOWARDS THE 00Z
GFS ENSEMBLE THEREAFTER.
SHORTWAVE RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE WILL BE
PRESENT TO START THE DAY. NORTHERN STREAM SHORTWAVE AND ASSOCIATED
SURFACE LOW LOOKS TO PASS TO OUR NORTH OVER ONTARIO...BUT WILL PUSH
A SURFACE TROUGH TOWARDS THE WESTERN GREAT LAKES BY AFTERNOON.
THEREAFTER...SHORTWAVE EJECTING OUT OF THE WEST COAST TROUGH WILL
SEND A POCKET OF MODERATE -DIV Q TOWARDS NORTHERN MICHIGAN BY LATE
IN THE DAY. THE 00Z ECMWF IS A LITTLE MORE BULLISH IN THAT IT
GENERATES A WEAK SURFACE LOW ALONG THE TROUGH THAT THEN TRACKS
ACROSS THE AREA SATURDAY NIGHT. DO NOT EXACTLY BUY ITS
SOLUTION...BUT SHORTWAVE QG FORCING AND TROUGH PASSAGE LATE SATURDAY
INTO SATURDAY NIGHT CALLS FOR A CHANCE OF LIGHT SNOW.
SHORTWAVE WILL BE DEPARTING EARLY IN THE MORNING LEAVING NORTHERN
MICHIGAN WITHIN QG DOWNWARD MOTION. SURFACE HIGH PRESSURE WILL
EVENTUALLY BUILD IN OVER THE COURSE OF THE DAY AND THE LACK OF
SUFFICIENT DELTA T/S FOR LAKE EFFECT JUSTIFIES LEAVING DRY
CONDITIONS IN THE FORECAST. MOISTURE INCREASES IN THE MID/UPPER
LEVELS HEADING INTO SUNDAY NIGHT AS SW FLOW ADVECTS MOISTURE AHEAD
OF THE EASTWARD MOVING WEST COAST TROUGH. PRECIP LOOKS TO HOLD OFF
UNTIL MONDAY THOUGH.
WARMER/MORE MOIST AIR SURGES NORTH INTO THE REGION MONDAY INTO
TUESDAY. ENOUGH WARM AIR MAY MAKE IT NORTH SO THAT A MIX OR EVEN
RAIN IS POSSIBLE MONDAY NIGHT INTO TUESDAY FOR NORTHERN LOWER BEFORE
COLDER AIR FILTERS BACK INTO THE AREA TUESDAY NIGHT INTO WEDNESDAY
TO BEGIN THINKING ABOUT LAKE EFFECT SNOW ONCE AGAIN.
MPC
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING FOR MIZ030-035-036-041-042.
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM EST THURSDAY FOR
MIZ008.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST THURSDAY FOR LHZ345>349.
&&Hazardous weather outlook, Jan 30, 10:48 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1048 PM EST WED JAN 30 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 311100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1048 PM EST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...OVERNIGHT SNOW SHOWERS...GUSTY WINDS AND LOW VISIBILITIES WILL CONTINUE ACROSS PORTIONS OF EASTERN UPPER MICHIGAN. IN ADDITION...WIND CHILLS WILL ALSO BE DANGEROUSLY COLD...RUNNING FROM 15 TO 25 BELOW ZERO. SEE ONGOING ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL ACCUMULATING SNOW IS POSSIBLE FOR PORTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN THURSDAY NIGHT INTO FRIDAY...WITH THE GREATEST THREAT FOR SIGNIFICANT ACCUMULATIONS FORECAST TO OCCUR EAST OF A HOUGHTON LAKE TO ALPENA LINE. SEE ONGOING WATCH FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ALL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM
In the hours before
Local storm report, Jan 30, 9:59 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
959 PM EST WED JAN 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM NON-TSTM WND GST 3 WNW EAST JORDAN 45.17N 85.19W
01/30/2008 M61.00 MPH CHARLEVOIX MI TRAINED SPOTTER
PEAK GUST THIS MORNING.
0600 PM HEAVY SNOW 1 SW EAST JORDAN 45.15N 85.15W
01/30/2008 E9.0 INCH CHARLEVOIX MI TRAINED SPOTTER
18 HR TOTAL THROUGH 6 PM.
&&
SWRNearby
Snow Advisories in Michigan, 2008Every snow advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.